Thunderstorm Wind, Crook
- When
- July 11, 7:02 PM MST
- Where
- Crook County, 3.61 mi NW of Oshoto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.610, -104.990
Wind gusts were estimated at 60 mph.
A severe thunderstorm tracked across southern Crook County, producing strong winds and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across southern Crook County, producing strong winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 5:01 PM MST, 2 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 601 PM MDT Tue Jul 11 2017 .UPDATE... Issued at 600 PM MDT Tue Jul 11 2017 Update to expire the Heat Advisory for Tripp county. Rest of forecast on track. && .DISCUSSION...(This Evening Through Tuesday) Issued at 133 PM MDT Tue Jul 11 2017 Upper level analysis has mainly zonal flow across the northern Rockies and northern Plains. Skies are clear with the exception of some cumulus development and towering cumulus over the Black Hills. At the surface, low pressure was located across southwest Manitoba, with a cold front running south through central ND and western SD. Temperatures at 2PM across the forecast area are in the mid 80s to upper 90s, and winds are breezy northwest behind the front, and breezy west to southwest ahead. Tonight into Wednesday...There will be a better chance for showers and a few storms tonight and early Wednesday as the next disturbance passes over the area. With instability relatively low across much of the the area overnight, shower activity should be on the light side. Wednesday will be a little cooler behind the front, with highs in the mid 80s to lower 90s. After morning shower activity tapers off, there will be a chance for afternoon and evening thunderstorms across much of the area. A few storms could be on the strong side, with gusty winds and hail, especially across the Black Hills and adjacent plains. The rest of the week and the weekend look to be on the drier side, with mostly isolated thunderstorm activity expected at times, especially over the Black Hills. The heat will return as the ridge and high pressure rebuild over the intermountain west and the Rockies. Highs will be back in the 90s to around 100 from Thursday through the weekend, with triple digit highs a good possibility across much of the plains early next week. .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 133 PM MDT Tue Jul 11 2017 VFR conditions will prevail through much of the period. Another impulse will bring SCT-ISOLD TS to the area this evening and overnight. Gusty winds can be expected in/near any TS. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 133 PM MDT Tue Jul 11 2017 VFR conditions will prevail through much of the period. Another impulse will bring SCT-ISOLD TS to the area this evening and overnight. Gusty winds can be expected in/near any TS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Johnson DISCUSSION...15 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 625 PM MDT Tue Jul 11 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 625 PM MDT Tue Jul 11 2017 /725 PM CDT Tue Jul 11 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Tonight Isolated thunderstorms will be possible mainly this evening and overnight. Strong winds will be the main threat from thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times. Isolated strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST SCENIC 43.78N 102.55W
07/11/2017 E75 MPH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 W SCENIC 43.78N 102.63W
07/11/2017 E60 MPH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 15 NE ROCKYFORD 43.66N 102.29W
07/11/2017 E75 MPH OGLALA LAKOTA SD PUBLIC
&&
MESpecial Weather Statement National Weather Service Rapid City SD 525 PM MDT TUE JUL 11 2017 SDZ043-044-120015- Jackson SD-Bennett SD- 525 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND NORTH CENTRAL BENNETT COUNTIES UNTIL 615 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near Potato Creek, or 26 miles southwest of Kadoka, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Potato Creek, Wanblee, Hisle, and Eagle Nest Butte. LAT...LON 4352 10207 4368 10198 4366 10152 4335 10164 TIME...MOT...LOC 2325Z 283DEG 20KT 4356 10188 Eagan
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT TUE JUL 11 2017
WYZ054-120130-
Northern Cambell WY-
643 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Spotted Horse, or 44 miles east of Sheridan,
moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spotted Horse and Recluse.
LAT...LON 4500 10581 4500 10551 4452 10557 4461 10601
4499 10602
TIME...MOT...LOC 0042Z 279DEG 32KT 4480 10605
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 NNE RECLUSE 44.75N 105.70W
07/11/2017 M55 MPH CAMPBELL WY TRAINED SPOTTER
0710 PM HAIL 1 NNE RECLUSE 44.75N 105.70W
07/11/2017 E0.70 INCH CAMPBELL WY TRAINED SPOTTER
&&
JJThe Rapid City radar (KUDX), 180 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Pea sized hail also fell with the storm at Devils Tower Junction.
The spotter estimated wind gusts at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700025, 700026, 700027, 700028.